For the most part, the advancement of science and medicine has both improved and prolonged our lives. We can take medications which keep our heart beating at a normal rhythm, lower our blood pressure, reduce our cholesterol, increase blood flow, and on and on. The problem with all of these new and wonderful medications is that doctors often do not know their side effects and how they interact with other medications. This lack of knowledge can be tragic for the patient.
We recently handled a case in which similar facts resulted in a preventable tragedy. The patient was an elderly man who had been taking Coumadin, as prescribed by his cardiologist, for a heart condition. Coumadin is an anti-coagulant and basically thins the blood. Several months later the patient developed a urinary tract infection for which he was prescribed an antibiotic, Bactrim, by his family doctor. The patient began taking both medications.
The problem: Bactrim dramatically increases the anti-coagulation effect of Coumadin, essentially making his blood too thin. The result: the patient experienced a bleeding event in his brain and died in his bed.
My Take: We have to be vigilant when taking any medication and especially if taking more than one medication. I recommend checking your medications out on the following sites:
Interaction Checker produced by WebMD